Inner-Ear Buildup of Cisplatin May Cause Hearing Loss

“As the population of cancer survivors continues to grow, so does the importance of addressing the long-term sequelae of cancer treatment,” the authors wrote. “This hearing loss can result in multifaceted decrease in quality of life, and in pediatric patients it can impact social and academic development.”
BY Brielle Urciuoli
PUBLISHED January 04, 2018
Between 10 and 20 percent of all patients with cancer are prescribed cisplatin or another similar platinum-based agent, putting thousands of Americans at risk for hearing loss (ototoxicity). In fact, 40 to 80 percent of adults and at least half of children experienced hearing loss after cisplatin treatment, according to a recent article published in Nature Communications.

“As the population of cancer survivors continues to grow, so does the importance of addressing the long-term sequelae of cancer treatment,” the authors wrote. “This hearing loss can result in multifaceted decrease in quality of life, and in pediatric patients it can impact social and academic development.”

Cisplatin is a chemotherapy agent delivered intravenously that is used to treat testicular cancer, non-small cell lung cancer, bladder cancer, cervical cancer, ovarian cancer and head and neck cancer.

The study evaluated why cisplatin can be so damaging to someone’s ability to hear. Through mouse models and studying the ear anatomy of deceased human patients, they found that while the body eliminates the drug in most other parts, cisplatin sticks around in the inner ear and accumulates over time – it can be there for months, or even years. Higher Buildup was seen in the single pediatric ear observed, despite the child being prescribed a lower dose than most of the adults.

The stria vascularis – a part of the ear that plays a key role in detecting sound – accumulated the highest buildup of cisplatin.

“Our findings suggest that if we can prevent cisplatin from entering the stria vascularis in the inner ear during treatment, we may be able to protect patients from developing cisplatin-induced hearing loss,” study author Lisa L. Cunningham, Ph.D., chief of the National Institute on Deafness and Other Communication Disorders (NIDCD) Section on Sensory Cell Biology, said in a release.

These findings are different from those found in previous research.

“Though previous work has focused upon identifying the pathways responsible for cellular hypersensitivity to cisplatin within the cochlea, our results suggest that it is hyper-accumulation and not hypersensitivity that drives cisplatin ototoxicity,” the authors wrote.

The study authors advocated for frequent hearing tests to be done in patients currently on cisplatin regimens, and for the long-term follow-up care of survivors as well. If caught early enough, hearing rehabilitation can help.

The authors added these findings might eventually lead to local administration of an agent to the inner ear that would block cisplatin uptake.

“Our results point to a strategy aimed at prevention of cisplatin update into the stria vascularis as a promising therapeutic approach to prevention of cisplatin ototoxicity,” they said.
 
Continue the conversation on CURE’s forum. >>
Talk about this article with other patients, caregivers, and advocates in the Anal cancer CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In